This is torture!

My RLS started when my GP prescribed Citalopram last November. Every night is torture; I haven't had more than a couple hours sleep for nearly 3 months and get more and more desperate each night. It's 3:14 am and here I am, as I am every night, up and trying to find some relief.

I lie down and feel sleepy, but within a few minutes, the itching and twitching starts. It feels like the nerve endings in my skin become on high alert and have a party! Then waves of creeping feelings start going down my legs and then the muscles seem to go into spasm and the uncontrollable need to move my legs. It's beyond what I can bear tonight.

I've researched extensively over the last few weeks and have tried everything suggested. Tonic water, Valerian and Chamomile tea. Warm baths, ibuprofen, calcium and magnesium supplements etc, etc. I don't drink, don't smoke and have cut out my one cup of coffee a day.

I stopped taking the Citalopram 2 weeks ago as it was making my life a misery and turning me into a zombie, but the RLS seems to be getting worse not better.

Does anyone have any advice to offer please? I don't want to go on living like this.

15 Replies

oldestnewest
  • Hi sorry to see your not sleeping either 3.42am now i'm in same boat went to bed just about to nod then the legs kicked in :(

    I've read that Citalopram can make RLS but not start it strange one that one ,,

    Tonic water doesn't help RLS

    here's a site that you might find helpful

    rlshelp.org./

    hopefully i've got it right you should be able to click on it take you straight there

    everyone suffers RLS diffrently and different meds work for some whiles not for other sadly ...

    no cure for RLS at the moment only meds that can help sometimes as said some work for some for some of the time ,

    hope you find this site and the one i've left you on here helps ,, hopefully you have a good dr that understands RLS as many of us have difficulty with dr's lack of understanding and not much help :( if you happen to have one of them perhaps oyu could print some info to take with you ,

    good luck in getting some sleep :)

  • oppsyyy sorry meant to put i've read that Citakopram can make RLS worst but not that it can trigger RLS to start if you've never had it

  • Thanks gypsy63. I'm sorry you're awake too, but am glad for the support.

    I'm assuming the Citalopram was the culprit as I've never experienced these horrid sensations before.

    The link you posted works thank you, I'll investigate tomorrow, but for now I'm going to try again with the sleeping.

    Bless you for your kindness

  • your more than welcome i'm sure you'll get some more messages time you wake up that you'll find helpful :) glad the link worked wasn't sure i'd got it right it is a good site to look on just a bit of a shame there's no search bar on it makes it a lot faster to use ,

    i honestly can't see that Citalopram can cause RLS only know that it can make it worst who knows maybe you did have RLS to start with but wasn't visible till the meds unless what you have isn't RLS but something else ....although does sound like RLS have you see dr about it ?

    Hope you manage to get some sleep :) it's now 5.45 think i'll give up now lol

  • I take Pramipexole for Parkinson's Disease but Pramipeole is used in lower doses to treat RLS.

    I also have RLS as a symptom of PD rather than just on its own and if I stop taking the Pramipexole my RLS returns. Other similar drugs may also be used.

  • Hi Sarah....sorry you are having such a hard time. I've had rls for many years but started cipralex which I think is the same thing as you about 6 months ago. Ssris are known to make rls worse in some cases...and its certainly made mine worse. But I really need to take it. So I control the rls symptoms with co codamol. That usually works pretty well. I DO NOT want to go down the dopamine drug route if at all possible...I'll try anything first. It can take a while for antidepressants to get out of your system so fingers crossed , your symptoms might ease in a while x x x we know how desperate things get so keep coming on here for support and a chat....we are all here for you x x x

  • hi Sarah, I'm so sorry to hear how bad things are for you. 3 months with hardly any sleep must be torture - is torture. After 10 days with no sleep I was on my knees and not coping at all. I can't imagine what it must be like after 3 months. The magnesium worked for me and if necessary I also take one cocodamol - prescribed strength. As I'd been on pain meds for some time it was recommended to get them out of my system quicker (takes a long time) by doing a detox. I did my own with loads of home-made fruit smoothies, no processed food etc. I believe it worked for me but check this with your doc and no doubt they'll guide you. keep posting here and let us know how you're getting on. all best wishes.

  • I am new to this web chat and put a comment on a chap called Vince. Not sure if people go back to the old ones that have been running for a while. When reading the agony some of you are having I feel loath to comment. I have always been a natural fidget, you know, can´t rest, tapping fingers etc. Then rls started, compulsive movement and jerking at rest or tying to sleep.

    Tried the Magnesium pills with some relief. later it got worse, including arms and shoulders. Then my doctor (in Spain) put me on "hidroxil" It Is a vitimin B12-B6-B1 which has worked for me. It was 3 first day 2 second or third day then one until I finished the box of thirty. The period of relief varies and can go two months. As soon as i feel it coming on i repeat the dose. This sounds almost too simple, but it works for me. I am a fit 82 and feel if it only helps one other then its worth it.

  • Very true turke!

  • Hi Sarah, Such a tough time for you. When I found this site I was desperate. I could see how easy it was to slip into depression when there is no cure, no sleep and no cessation of the twitching legs. Some drugs definitely make the legs activate - if I have to give in to a migraine, my triptan always backfires with extra legs sensations. However, it is good to read of others who have found their own remedies, mainly by trial and error. Just keeping it at bay for a while would be marvellous, just sleeping for a few nights would be fantastic. There are some great people on here, sharing their experiences and hopes. I find the prescription strength cocodamol with a warm milk drink, of some help or as a last resort, a sleeping tablet (both give me a headache later, but.... ) I hope you can find something to help very soon :-)

  • I really appreciate everyone's comments and support. Thank you so much; you're all very kind indeed.

  • PS. Having tried everything else without success - the co-codamol helped. Thanks Courtland14.

  • Try bananas - eat one/2 daily, it may be lack of potassium. It's the only thing I found that stopped the sensations completely. It took about 5 days before I finally had a good night's sleep! Also sleeping with legs raised, however, of course pins and needles then starts <rolls eyes>

  • I would not want to continue with living if I had to live with RLS forever. However, I take a drug to treat my Parkinson's disease called Pramipexole (other names: Mirapex Sifrol, Mirapexin) . This almost completely keeps my RLS at bay, perhaps just a few RLS twinges in the evening. Taken to treat only RLS, Pramipexole is taken at much lower doses.

    Pramipexole is of a type of drug called Dopamine agonist. These drugs have their own problems, especially when stopping using them (look up DAWS in this forum). But at least you would be able to sleep.

  • Me 2..had these crazy legs for a year now and nothing works..its killing me..sleep used to be my only comfort time..i looked forward 2..i am 59year old woman..and now i hate bedtime..because of legs playing up

You may also like...